New Mexico, 2017

Hail in New Mexico, September 17, 2017

September 17, 2017 · NWS ABQ · 1 event in 1 county or zone

A back door frontal boundary sagged southwest across eastern New Mexico and recharged low level moisture westward to the east slopes of the central mountain chain. Meanwhile, an upper level speed max shifted quickly northeast across the state and interacted with instability along the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door frontal boundary sagged southwest across eastern New Mexico and recharged low level moisture westward to the east slopes of the central mountain chain. Meanwhile, an upper level speed max shifted quickly northeast across the state and interacted with instability along the frontal boundary. Showers and storm erupted over the eastern plains and became strong to locally severe, mainly over the northeast plains. The largest hail report was from Union County where pennies fell 20 miles northeast of Des Moines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 17, 4:33 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 17, 4:33 PM MST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
533 PM MDT Sun Sep 17 2017

.AVIATION...
00Z TAF CYCLE
Current round of showers and storms will persist into the evening
hours before diminishing. Terminals most likely to be impacted by
storms are KLVS, KSAF and KTCC and generally in that order.
Strong/erratic wind gusts to near 40kts will be the most likely
impact, with low probability of MVFR conditions. MVFR cigs may
develop at KTCC overnight, but forecast confidence too low to include
in TAF. Otherwise, storms will trend down significantly Monday
afternoon, with gusty southwest winds forecast.

11

&&

.PREV DISCUSSION...347 PM MDT Sun Sep 17 2017...
.SYNOPSIS...
A weak cold front has backed into northeastern New Mexico, and has
led to scattered storms developing over the eastern plains of the
state. Some of the storms have turned strong to severe, and are
expected to continue into the early evening. Most storms are expected
to diminish by midnight with some low clouds redeveloping over
northeastern New Mexico through Monday morning. Less moisture and
instability will be available for storms on Monday, limiting storms
with just a few stray cells possible in the southeastern third of the
state. Thereafter, a drying trend is expected Tuesday and Wednesday
with temperatures running near normal in western and central parts of
New Mexico and readings climbing slightly above average in the
eastern sections of the state. Precipitation chances will then begin
increasing Wednesday night into the remainder of the week as a deep
trough of low pressure closes in on the Land of Enchantment.

&&

.DISCUSSION...
Active weather is in progress over New Mexico with a relative weak
long wave trough over the western U.S. and a couple of smaller scale
embedded short waves lifting east northeastward into AZ and the Four
Corners. This is providing large scale ascent that has assisted
shower/storm development since this morning. In addition, the cold
front invaded the northeastern quadrant of NM, providing a boost in
moisture and consequently fueling the area with steeper temperature
lapse rates, higher CAPE, and more significant bulk shear in the form
of veering wind profiles.

Storms have exploited these parameters with a crop of few severe
cells. Hail and gusty downburst winds will be the primary threat
through the early evening. The HRRR model, which has seemed to
outperform other synoptic models with convection lately, carries the
best axis of instability eastward in quick fashion and takes storms
into TX/OK before sunset. This seems reasonable, but the HRRR
redevelops additional storms over northeastern NM through the late
evening, likely forced by short wave energy aloft rolling off of the
Sangre de Cristos. This will need to be monitored through the evening
hours, but scattered coverage has been left in the POP forecast
through midnight.

Into Monday, the flow aloft becomes a bit less perturbed and weakens
some while retaining a westerly component. Moisture will decrease
some, as will temperature lapse rates/instability. This should limit
storm coverage significantly, however given the recent poor
performance with synoptic modeling of convection in NM, have opted to
leave some isolated storms in roughly the southeastern third of the
state. Temperatures will run near to slightly above average.

The drying trend persists into Tuesday and through the daytime
Wednesday with PWATs falling back too low to support storm
development. Temperature lapse rates will also lessen through this
stretch, inhibiting storms. Surface temperatures should remain near
to slightly above average on Tuesday, but should fall back a few
degrees into Wednesday.

Unsettled weather will then unfold Wednesday night into the remainder
of the week as a deep long wave trough carves itself over the western
U.S. drawing moisture into the NM plains from the south southeast and
generating dynamics into some central to western portions of the
state.

52

&&

.FIRE WEATHER...
...Critical fire weather conditions possible Tuesday...

Scattered storms have fired off over the central and northern mtns
and are quickly moving to the NE. The backdoor front slid down the
eastern plains reaching as far as Clovis and the east slopes of the
central mtn chain. Increased instability behind the front, CAPE
values 2000-2700 J/kg with 0-6km shear up to 40-50 kts has prompted
a slight risk of severe storms over the eastern plains through the
evening hours. Storms will be capable of producing gusts up to 60kts
and large hail. Garden variety isold to scattered storms will be
present west of the ctrl mtns, still capable of producing gusty
erratic winds up to 40kts.

Monday could see lingering moisture across the E with some morning
low clouds and fog possible over the NE plains. Drier westerly flow
will continue to mix down over the west, and begin to erode moisture
across the east later in the afternoon. MinRH's over the NW plateau
will fall to the teens, however winds will be the limiting factor
for any critical fire weather. Tuesday will see the dryness expand
further east with stronger winds as an upper trough moves over the
northern Rockies. Several hours of critical fire weather are likely
across the west and eastern plains, the majority of zone 104 and
much of zones 105 and 108. The one limiting factor at the moment is
remaining decent soil moisture still being observed on the NASA
SPoRT imagery. With today's expected additional rainfall across the
east, soil moisture should be even further improved. MixHgts will be
a bit lower across the NE where Haines 5 and fair ventrates will
also exist.

Another weak backdoor bdry is still forecast to pass into far NE New
Mexico Wednesday, keeping MixHgts lower, with Haines 5, and pockets
of bad to fair Ventrates. With the pressure gradient lessening as
the aforementioned trough moves away, winds will be lighter, with
only a small improvement in MinRHs as MaxT's fall closer to normal.

Southerly return flow will improve moisture across the east and
central areas Thursday as another strong trough moves into the
Pacific NW. This will help improve sfc moisture helping to spark
afternoon scattered convection Thursday and into the weekend with
storm coverage being limited more to eastern NM by the weekend. SW
breezy winds pick up ahead of the trough Thursday and Friday.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52
Hazardous weather outlook, Sep 17, 2:43 AM MST, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
343 AM MDT Sun Sep 17 2017

NMZ501>540-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
343 AM MDT Sun Sep 17 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening across northeast and east central New Mexico, where 60 mph
or stronger winds, one inch or larger hail and even a remote tornado
will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening
between 200 pm and 1000 pm MDT for all of northeast and east central
New Mexico due to possible damaging winds, large hail and a remote
tornado.

40

In the hours before

Special weather statement, Sep 17, 1:33 PM MST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
233 PM MDT SUN SEP 17 2017

NMZ538-172100-
Chaves County Plains-
233 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 300
PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bitter Lake Wildlife Refuge, or 12 miles northeast of Roswell, moving
east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Bitter Lake Wildlife Refuge.

&&

LAT...LON 3336 10444 3343 10447 3350 10444 3356 10421
      3334 10418
TIME...MOT...LOC 2033Z 264DEG 19KT 3344 10434

Guyer
Special weather statement, Sep 17, 2:47 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
347 PM MDT SUN SEP 17 2017

NMZ533-537-172215-
Guadalupe County-De Baca County-
347 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND CENTRAL
GUADALUPE COUNTIES UNTIL 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Pastura, or 21 miles south of Santa Rosa, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of west central De
Baca and central Guadalupe Counties.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3456 10488 3470 10491 3478 10467 3455 10460
TIME...MOT...LOC 2147Z 256DEG 16KT 3465 10480

Guyer
Special weather statement, Sep 17, 3:55 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
455 PM MDT SUN SEP 17 2017

NMZ534-535-172315-
Curry County-Quay County-
455 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY AND NORTHEASTERN
CURRY COUNTIES UNTIL 515 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Bellview, or 33 miles northwest of Friona, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Quay and
northeastern Curry Counties.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3487 10320 3501 10328 3517 10304 3488 10304
TIME...MOT...LOC 2255Z 240DEG 49KT 3498 10314

Shoemake
Special weather statement, Sep 17, 4:37 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
537 PM MDT SUN SEP 17 2017

NMZ534-180000-
Quay County-
537 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Glenrio, or 30 miles south of Nara Visa, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glenrio and Bard.

This includes Interstate 40 between Mile Markers 361 and 373.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

To report severe weather, contact the National Weather Service office
in Albuquerque at 1.888.386.7637.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central New Mexico.

LAT...LON 3506 10312 3514 10331 3552 10311 3548 10304
      3515 10304
TIME...MOT...LOC 2337Z 209DEG 28KT 3517 10317

Shoemake
Special weather statement, Sep 17, 5:31 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
631 PM MDT SUN SEP 17 2017

NMZ527-180115-
Raton Ridge/Johnson Mesa-
631 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 715 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sugarite, or 14 miles east of Raton, moving east
at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Folsom.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

LAT...LON 3684 10381 3683 10383 3683 10380 3679 10379
      3671 10433 3677 10433 3675 10431 3679 10427
      3680 10429 3679 10433 3685 10430 3687 10433
      3689 10433 3700 10410 3700 10385
TIME...MOT...LOC 0030Z 248DEG 21KT 3687 10418

CA
Special weather statement, Sep 17, 6:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
709 PM MDT SUN SEP 17 2017

NMZ530-180200-
Union County-
709 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
800 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Kim, or 25 miles northeast of Des Moines, moving east
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

LAT...LON 3684 10301 3687 10360 3700 10357 3700 10300
TIME...MOT...LOC 0108Z 262DEG 31KT 3696 10345

CA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
September 17, 6:15 PM MST to 6:16 PM MST
Where
Union County, 19.43 mi NE of Des Moines
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.940, -103.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715148.